One of the unfortunate side effects of social media is the dangerous trends it brings about. While we love TikTok for showing us cute cat videos and celebrity dance-offs, the dark side of the video-based app includes things like the Benadryl Challenge. This new challenge targets young people who are looking to get high but is, obviously, incredibly dangerous. In fact, the FDA issued a warning about the serious problems associated with overdosing on the allergy medication. While teens are looking for the common side effect of Benadryl — drowsiness or loopiness — taking more than the recommended amount can lead to serious health issues. Too much Benadryl can make your heart race and even cause seizures. Here's everything you need to know about this dangerous new challenge.
What Is the Benadryl Challenge?
According to Newsweek, the Benadryl Challenge encourages participants to take a dozen or so Benadryl pills to get high. The diphenhydramine in the Benadryl, the active ingredient that makes you drowsy, can also give you a high feeling if taken in excess. However, taking it in excess can also be incredibly dangerous. While some young people might think that taking a bunch of Benadryl pills will just give them a high and make them loopy, it can have severe side effects, including seizures and even death.
Where Did the Benadryl Challenge Start?
It's unclear where exactly this challenge originated, but it was cited in May as the cause of three Texas teens being taken to the hospital. Newsweek reported that one of the teens was brought in with a heart rate of 199, much higher than normal, as a result of taking Benadryl. The teens told the doctors that they'd taken the Bendaryl as part of a social media challenge to trip out and hallucinate.
Have People Died From the Benadryl Challenge?
The TikTok Benadryl Challenge is blamed for the August death of a 15-year-old in Oklahoma. "The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening," said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information to local news station KFOR.
What Has the FDA Said About the Benadryl Challenge?
The US Food and Drug Administration warns that taking high doses of the allergy medication can lead to "serious heart problems, seizures, coma, or even death." They are also investigating reports of teens who have ended up in the ER or have died from participating, and have reached out to TikTok to urge them to take down any videos that feature the challenge. The FDA recommends that parents and caregivers store these kind of medications out of reach of children, and that healthcare providers be aware of the challenge and remind teens and caregivers to follow information on the Drug Facts label.